Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 30, NWS Tucson, AZ

August 29, 2020Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 29, 2020, 5:56 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 5:56 PM MST (00:56 UTC)
Expired
Aug 29, 2020, 8:56 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS55 KTWC 300056
FFWTWC
AZC019-021-300600-
/O.NEW.KTWC.FF.W.0030.200830T0056Z-200830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
556 PM MST Sat Aug 29 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southern Pinal County in southeastern Arizona...

* Until 1100 PM MST.

* At 556 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the Bighorn burn scar on 
  the upper Canada Del Oro Wash.

Excessive rainfall over the Bighorn burn scar will result in debris 
flow moving through the Canada Del Oro Wash. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of the Canada Del Oro
           Wash.

* Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Saddlebrooke, Catalina State Park and 
  Biosphere 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The heavy rains will likely trigger rockslides, mudslides and debris 
flows in steep terrain, especially in and around these areas.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding, especially near the CDO wash.

&&

LAT...LON 3254 11093 3258 11084 3259 11078 3258 11075
      3255 11075 3254 11076 3250 11075 3245 11076
      3245 11079 3242 11081 3240 11082 3240 11083
      3238 11086 3238 11087 3238 11088 3238 11089
      3238 11090 3237 11094 3236 11094 3236 11095

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
3 follow-up statements
821 
WGUS75 KTWC 300152
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
652 PM MST Sat Aug 29 2020

AZC019-021-300600-
/O.CON.KTWC.FF.W.0030.000000T0000Z-200830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
652 PM MST Sat Aug 29 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...

At 652 PM MST, Excessive rainfall over the Bighorn burn scar has 
resulted in elevated flows in the Canada Del Oro (CDO) Wash with up 
to 8 feet of water reported at the river gauge at Rancho Salano. 
Based on previous events, this rise in the CDO wash will likely 
reach Golder Ranch road between 7:30 and 8:00 PM MST this evening.

Along with this rise in the wash, debris consisting of rock, mud, 
vegetation and other loose materials will be likely.

HAZARD...Life threatening flash flooding.

SOURCE...Automated gauges.

IMPACT...Life threatening flash flooding of the Canada Del Oro
         Wash.

Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Saddlebrooke, Catalina State Park 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding, especially near the CDO wash.

&&

LAT...LON 3254 11093 3258 11084 3259 11078 3258 11075
      3255 11075 3254 11076 3250 11075 3245 11076
      3245 11079 3242 11081 3240 11082 3240 11083
      3238 11086 3238 11087 3238 11088 3238 11089
      3238 11090 3237 11094 3236 11094 3236 11095

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
119 
WGUS75 KTWC 300338
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
838 PM MST Sat Aug 29 2020

AZC019-021-300600-
/O.CON.KTWC.FF.W.0030.000000T0000Z-200830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
838 PM MST Sat Aug 29 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...

At 838 PM MST, rises in the Canada Del Oro (CDO) Wash continued late 
this evening. Just before 8 PM MST, an automated stream gauge on the 
CDO Wash at Golder Ranch bridge reported a rise of near 2 feet and 
was continuing rise as of 830 PM MST.

The elevated flow in the CDO Wash will continue to make its way 
downstream toward the Catalina State Park before receding.


HAZARD...Life threatening flash flooding.

SOURCE...Gauges.

IMPACT...

Some locations that will experience flooding in the CDO Wash 
include...Catalina State Park and parts of Oro Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3254 11093 3258 11084 3259 11078 3258 11075
      3255 11075 3254 11076 3250 11075 3245 11076
      3245 11079 3242 11081 3240 11082 3240 11083
      3238 11086 3238 11087 3238 11088 3238 11089
      3238 11090 3237 11094 3236 11094 3236 11095

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
023 
WGUS75 KTWC 300356
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
856 PM MST Sat Aug 29 2020

AZC019-021-300406-
/O.CAN.KTWC.FF.W.0030.000000T0000Z-200830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
856 PM MST Sat Aug 29 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN PIMA AND 
SOUTHERN PINAL COUNTIES...

an automated stream gauge at the CDO Wash and Golder Ranch bridge 
indicated that the flow had crested and should further recede 
downstream. Thus, flooding is no longer expected to pose a threat.

Please continue to heed any road closures related to earlier water 
runoff from the Bighorn burn scar or from flow in the CDO Wash.

Remember, a Flash Flood Watch remains in effect until 1100 PM MST 
Sunday for a portion of Southeast Arizona.

LAT...LON 3254 11093 3258 11084 3259 11078 3258 11075
      3255 11075 3254 11076 3250 11075 3245 11076
      3245 11079 3242 11081 3240 11082 3240 11083
      3238 11086 3238 11087 3238 11088 3238 11089
      3238 11090 3237 11094 3236 11094 3236 11095

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:31 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 29, 2:31 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 PM MST Sat Aug 29 2020

.SYNOPSIS...An increase in tropical moisture will bring increased
coverage of showers and thunderstorms today into early next week.
Given the increased moisture, flash flooding will be an increased
threat. High temperatures will be much cooler this weekend into
early next week due to the added cloud cover and shower activity,
however it will be heating back up in the latter portion of the week.

&&

.DISCUSSION...GOES East shows PWAT values ranging from 1.3 inches in
eastern locales to 1.8 inches in western Pima County. Dewpoints are
about the same that they were this morning ranging from the upper
50's to upper 60's. Radar shows isolated storms forming from
central Pima County eastward. Expect this activity to continue
through the evening with an expansion in coverage. MLCAPE values
range from 500 J/kg in the northern part of the CWA to near 2000
J/kg along the international border. As a result storms will be
capable of heavy rainfall along with some being strong to severe.
A rain gauge in Sierra Vista has already recorded 0.91 inches in
the last hour. Expect similar or even greater rainfall amounts for
individual storms as the day goes on. Areas hit by heavy rainfall
can expect to have flash flooding concerns.

There is still a chance for some storms overnight but I don't expect
the coverage to be large. Lowered PoPs a little for the 30/6Z-12Z
time period. This will be good for storm activity on Sunday. Above
normal moisture will still be in place with storms forming in the
early morning and continuing into the afternoon. Heavy rainfall will
be a threat again and as a result so will flash flooding. Because of
this the Flash Flood Watch has been extended through Sunday evening.
WPC also has a slight risk of excessive rainfall over most of
southeast Arizona today and Sunday.

Monday the high pushes further south into Mexico as a trough moves
into the Mountain West. Ample moisture will still be in place
leading to more scattered showers and thunderstorms area wide.
There could still be a threat for localized heavy rainfall on
Monday. It will be easier to assess the threat Monday as we get
closer. Tuesday the trough moves through the Four Corners region
into New Mexico. This will begin to deplete our moisture as well
as generate some breezy northwest winds for eastern locales.
However, enough moisture will remain for isolated to scattered
storm coverage. Wednesday and Thursday the trough moves off to the
east and high pressure sets up over the west centered over
Nevada. Wednesday storm chances will be low and confined mainly to
the international border. Later in the week storm chances are
confined mainly to the White Mountains.

Temperatures will be around normal today then enter a cooling trend
through Tuesday. During this time frame temperatures will be
about 4-8 degrees below normal with a chance Tucson sees a high
below 90 on Sunday. Wednesday temperatures start to increase but
will still be around normal. Lowered temperatures slightly later
in the week since the high will be centered further north than
previous runs. But temperatures will still be in the triple digits
Thursday into the weekend.

&&

.AVIATION...Valid through 31/00Z.
SCT-BKN clouds 10-15k ft MSL through this evening then becoming SCT-
BKN 6-9k ft BKN 12-15k ft MSL overnight and through much of Sunday.
Isold-Sctd TSRA/SHRA for most of the area with ISOLD vsby 1SM in
+TSRA. Convection could continue into the overnight hours with a
chance for MVFR cigs along the international border into Sunday
morning. Aside from thunderstorm outflow gusts to 45 kts, surface
winds generally remain less than 12 knots with afternoon/evening
winds out of the west/northwest and variable at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...With plenty of moisture and instability
through Monday, expect scattered showers and thunderstorms mainly
during the afternoon hours, however showers and storms are
possible through the nighttime hours. Due to the amount of
moisture available, local flooding is a threat this weekend.
Elevated humidities through Tuesday will be a benefit with lower
afternoon temperatures also expected. Afternoon and evening
thunderstorms winds could gust in excess of 45 mph this weekend.
Otherwise general winds will be less than 15 mph with the
exception of Tuesday where northwest winds down the Gila and over
the White mountains will likely be in the 15-25 mph range. Dry and
warmer weather returns the end of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for AZZ501>507-511>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 29, 4:22 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
422 PM MST Sat Aug 29 2020

AZZ501-502-300000-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
422 PM MST Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
500 PM MST...

At 421 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Hickiwan near Highway 86, or 23 miles southeast of
Ajo. Other storms were west of Gu Vo and north of San Simon.
Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gu Vo, Hickiwan, Organ Pipe Cactus National Monument, San Simon,
Charco 27, Ventana, Gunsight, Vaya Chin, Kuakatch and San Simon West.

LAT...LON 3203 11277 3250 11268 3250 11220 3203 11234
TIME...MOT...LOC 2321Z 262DEG 7KT 3223 11251

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 29, 5:20 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 29, 6:57 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 29, 9:52 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 30, 2:41 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 30, 2:47 PM MSTSpecial Weather StatementTWC28 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.